Nevada, 2006

High Wind in Nevada, February 28, 2006

February 28, 2006 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 27, 9:15 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 27, 9:15 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
915 PM PST MON FEB 27 2006

.UPDATE...
WELL DEFINED NCFR MOVING EAST OVER NORTHERN CALIFORNIA AND STRONG
TRANSVERSE WAVES IN SATELLITE IMAGERY SHOW STRENGTH/DYNAMICS OF
UPPER LEVEL SYSTEM. LATEST RADAR TRENDS SHOW INCREASING RAIN ACROSS
WESTERN NEVADA AND EXPECT COVERAGE AND INTENSITY TO CONTINUE TO
INCREASE THROUGH 2 AM PRIOR TO COLD FRONT WORKING ACROSS THE AREA.
FLOODING POTENTIAL WILL BE GREATEST THROUGH 2 AM AND CAREFUL WATCH
WILL BE NEEDED FOR FLASH FLOOD POTENTIAL. SOILS ARE SATURATED AND
HEAVY BURSTS OF RAIN WILL BE CAPABLE OF PRODUCING ROCK AND MUDSLIDES
ALONG WITH LOCALIZED FLASH FLOODING. WINTER STORM WARNING WAS
EXTENDED IN MONO COUNTY TO START IMMEDIATELY AS THERE HAVE ALREADY
BEEN REPORTS OF SNOWFALL UP TO 6 INCHES AT SOME OF THE HIGHER AREAS
ALONG HIGHWAY 395. SNOW LEVELS MAY ACTUALLY RISE BRIEFLY BEFORE THE
FRONT GOES THROUGH SO FLOODING BELOW 7000-7500 FEET EVEN IN AREAS
THAT ARE SEEING SNOW WILL BE POSSIBLE. SO ALL FLOOD WARNINGS WILL
REMAIN IN EFFECT. HOHMANN

.SHORT TERM...EARLIER DISCUSSION
COMPLEX WEATHER SCENARIO PROVIDING FOR MULTIPLE HEADLINES THROUGH
TUESDAY. UPPER LOW STILL WELL OFF THE NORTHERN CALIFORNIA COAST
CONTINUES TO PUMP PLENTY OF MOISTURE INTO CALIFORNIA AND NEVADA. THE
LOW WILL BEGIN SWINGING EASTWARD TONIGHT...WITH RAIN...HEAVY AT
TIMES...TO CONTINUE IN THE WARM SECTOR. THERE HAVE ALSO BEEN A FEW
THUNDERSHOWERS JUST WEST OF MONO COUNTY AND I ADDED THE MENTION FOR
AN EVENING THUNDERSHOWER. SNOW LEVELS BETWEEN AROUND 7500 TO 8000
FEET WILL COME CRASHING DOWN WITH STRONG COLD FRONT PASSAGE
BEGINNING AFTER MIDNIGHT IN THE SIERRA...AND DOWN TO THE VALLEY
FLOORS BY MORNING. POST FRONTAL QPF IS NOT AS COPIOUS AS IN THE WARM
SECTOR...BUT STILL ENOUGH TO WARRANT SNOW ADVISORIES FOR LASSEN
COUNTY AND THE RENO-CARSON CITY AREAS FOR TUESDAY MORNING...TAPERING
OFF IN THE AFTERNOON. FOOTHILL AREAS LIKELY TO SEE THE BRUNT OF
THIS...BUT THE VALLEY FLOOR WILL STILL SEE SOME SNOW...ACCUMULATIONS
WILL DEPEND ALOT ON HOW LONG IT TAKES BEFORE SNOW BEGINS TO STICK ON
THE WARMER...WET SURFACES. HEAVIER PRECIPITATION CONTINUES FOR TAHOE
THROUGH MONO COUNTY SIERRA ZONES...WHERE UP TO AROUND A FOOT IS
POSSIBLE AT LAKE LEVEL...WITH A COUPLE MORE FEET IN THE HIGHER
ELEVATIONS. MORNING COMMUTE WILL LIKELY BE HAZARDOUS TUESDAY FOR ALL
OF THE ABOVE AREAS. THE STRONG COLD FRONT WILL ALSO GENERATE A
PERIOD OF STRONG WINDS...THUS THE HEADLINES WILL REFLECT SNOW AND
BLOWING SNOW ADVISORIES AND WINTER STORM WARNINGS. THE REMAINDER OF
THE CWA WILL BE UNDER WIND ADVISORIES FOR THIS SAME PERIOD...WITH
WIDESPREAD SNOW NOT EXPECTED. THE COLD FRONT WILL BRING AN END TO
THE CURRENT HYDRO ISSUES...PLEASE SEE HYDRO SECTION WITHIN THIS
PRODUCT. I RAISED LOWS FOR TONIGHT AND DROPPED HIGHS FOR
TOMORROW...DUE TO COLD FRONT PASSAGE BEING PUT OFF TILL EARLY
MORNING. THE UPPER LOW OPENS UP AND MOVES THROUGH ON
TUESDAY...LEAVING JUST SOME SHOWERS MAINLY TO THE SIERRA ON TUESDAY
NIGHT. WEDNESDAY WILL BE A SHORT RESPITE...AS A STRONG AND MUCH
COLDER LOW DROPS DOWN SOUTH TO OFF OF THE BRITISH COLUMBIA COAST.
MODELS SITTING LOW FURTHER OFFSHORE AT FIRST...SO TAPERED POPS BACK
A BIT FOR A LATER WEDNESDAY NIGHT ARRIVAL IN THE SIERRA. EXPECT
STRONG SIERRA AND LEE WINDS WEDNESDAY NIGHT AHEAD OF THE HEAVY SNOW.
THIS WELL ADVERTISED HEAVY SNOW EVENT STILL ON TRACK FOR THURSDAY
THROUGH FRIDAY. CONSERVATIVELY LOOKS LIKE UP TO A FOOT IN THE
VALLEYS AND 2 FEET AT LAKE LEVEL...ETC...BEFORE ALL IS SAID AND DONE
ON FRIDAY NIGHT. LOOK FOR HEADLINES TO BE ISSUED TUESDAY...AS OLD
HEADLINES DIE OUT IN THE AFTERNOON. SHULZ

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER TROUGH MOVES ACROSS THE CWA FRIDAY THEN EAST OF THE AREA
FRIDAY NIGHT. WILL LEAVE LIKELY POPS IN WITH SNOW ALL AREAS AS
AIRMASS REMAINS VERY COLD. 1000-500MB THICKNESS WILL BE AROUND 530DM
DURING THE DAY FRIDAY WHILE H7 TEMPERATURES OF -12 TO -14C ARE
EXPECTED. THESE NUMBERS CORRESPOND TO SNOW LEVELS WELL BELOW ALL
VALLEY FLOORS. SCATTERED SNOW SHOWERS WILL CONTINUE FRIDAY NIGHT AS
THE SYSTEM MOVES INTO NORTHEAST NV AND WEAK RIDGING DEVELOPS ALONG
THE NORTHERN CA COAST. THE WEEKEND APPEARS DRY WITH A WARMING TREND
ALTHOUGH THE TEMPERATURE INCREASES WILL BE TEMPERED BY SNOW COVER
THAT IS LEFT BEHIND AFTER THE THURSDAY-FRIDAY SYSTEM. WILL STAY
BELOW SEASONAL NORMALS AND WELL BELOW MOS GUIDANCE FOR DAYTIME HIGHS
THROUGH THE PERIOD. RC
&&

.AVIATION...
WFO ELKO IS HANDLING THE RENO AVIATION PRODUCTS THIS AFTERNOON DUE
TO LOCAL COMPUTER PROBLEMS. EXPECT WIDESPREAD MVFR WITH LOCAL IFR
CONDITIONS AT TAF SITES AND TWEB ROUTES.
&&

.HYDROLOGY...
MODERATE TO HEAVY RAIN CONTINUES ACROSS THE EASTERN SIERRA AND
WESTERN NV THIS AFTERNOON. RIVERS ARE RISING AND A FEW POINTS ARE
FORECAST TO REACH OR EXCEED FLOOD STAGE TONIGHT OR EARLY TUESDAY
MORNING...ESPECIALLY THE SUSAN RIVER AT SUSANVILLE. IT APPEARS THAT
ANY FLOODING THAT OCCURS WILL BE MINOR TO MODERATE. SNOW LEVELS HAVE
FALLEN FASTER THAN EARLIER THINKING WITH REPORTS OF 7000 TO 7500
FEET IN THE LAKE TAHOE AREA. LOWER SNOW LEVELS WOULD DECREASE RUNOFF
AND POTENTIAL FLOODING PROBLEMS SO THIS WILL NEED TO BE WATCHED
CLOSELY. THERE IS A NARROW DRY SLOT TO THE WEST OF THE SIERRA THAT
SHOULD BE TEMPORARY AS ANOTHER BAND OF MODERATE TO HEAVY RAIN MOVES
INLAND AHEAD OF THE MAIN UPPER LOW. THE SNOW LEVELS MAY RISE AGAIN
AS THIS BAND COMES THROUGH BEFORE DROPPING RAPIDLY BEHIND A STRONG
COLD FRONT. AT THIS TIME THE MOST LIKELY AREAS OF THE RIVERS TO RISE
TO NEAR OR ABOVE FLOOD STAGE WOULD BE THE SUSAN RIVER AT SUSANVILLE
AND THE TRUCKEE RIVER AT VISTA. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NVZ002-003
     WIND ADVISORY NVZ001-004-005 FROM 2AM TO 4PM TUESDAY
     SNOW AND BLOWING SNOW ADVISORY NVZ003 FROM 2AM TO 4PM
      TUESDAY
     WINTER STORM WARNING NVZ002 FROM 2AM TO 4PM TUESDAY
     URBAN AND SMALL STREAM FLOOD WARNING NVZ002-003-005 UNTIL 10 AM
      TUESDAY.

CA...FLOOD WATCH MONDAY THROUGH WEDNESDAY MORNING FOR CAZ071>073
     WIND ADVISORY CAZ070 FROM 2AM TO 4PM TUESDAY
     FLOOD WARNING FOR SUSAN RIVER UNTIL 4 PM PST TUESDAY
     SNOW AND BLOWING SNOW ADVISORY CAZ071 FROM 2AM TO 4PM TUESDAY
     WINTER STORM WARNING CAZ072 FROM 2AM TO 4PM TUESDAY
     WINTER STORM WARNING CAZ073 UNTIL 4PM TUESDAY
     URBAN AND SMALL STREAM FLOOD WARNING CAZ073-073 UNTIL 10 AM
      TUESDAY.
&&
Hazardous weather outlook, Feb 27, 6:00 AM PST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST MON FEB 27 2006

CAZ070>073-NVZ001>005-281500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER FROM 10 PM
TONIGHT THROUGH 4 PM TUESDAY. MINOR TO MODERATE FLOODING IS FORECAST
AS MODERATE TO HEAVY RAINFALL WITH HIGH SNOW LEVELS WILL CONTINUE TO
AFFECT THE REGION THROUGH TUESDAY. SEE THE LATEST FLOOD WARNING
STATEMENT/ WGUS85 KREV FLSREV/ FOR ADDITIONAL DETAILS.

A FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA INCLUDING THE GREATER RENO AND CARSON CITY AREAS. SEE THE
LATEST FLOOD WATCH STATEMENT/ WGUS65 KREV FFAREV/ FOR ADDITIONAL
DETAILS.

FOR CURRENT HYDROLOGIC STATEMENTS CONCERNING THE TRUCKEE AND CARSON
RIVERS PLEASE SEE THE LATEST STATEMENT /FGUS85 KREV RVSREV/ FOR
ADDITIONAL INFORMATION.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS MORNING FOR
NORTHEASTERN CALIFORNIA AND PARTS OF WESTERN NEVADA. SEE THE LATEST
WEATHER MESSAGE / WWUS75 KREV NPWREV/ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER THROUGH 4 PM
TUESDAY. SEE THE LATEST FLOOD WARNING STATEMENT /WGUS85 KREV FLSREV/
FOR ADDITIONAL DETAILS.

A FLOOD WATCH WILL CONTINUE TO BE IN EFFECT THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA. SEE THE LATEST FLOOD WATCH STATEMENT /WGUS65 KREV FFAREV/
FOR ADDITIONAL DETAILS.

IN ADDITION TO THE POTENTIAL FOR FLOODING...GUSTY WINDS AND HEAVY
MOUNTAIN SNOW ARE EXPECTED TO CONTINUE THROUGH MONDAY NIGHT...WITH
RAIN CHANGING TO SNOW IN THE VALLEYS BY EARLY TUESDAY MORNING.
ANOTHER COLDER STORM WILL BRING MORE SNOW TO ALL ELEVATIONS FROM
THURSDAY THROUGH FRIDAY. SEE THE LATEST SPECIAL WEATHER STATEMENT
/WWUS85 KREV SPSREV/ FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH TUESDAY TO RELAY
REPORTS OF FLOODING OR HEAVY PRECIPITATION TO THE NATIONAL WEATHER
SERVICE.

SMM

In the hours before

Local storm report, Feb 27, 9:40 PM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
940 PM PST MON FEB 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HEAVY RAIN       1 N JANESVILLE          40.31N 120.55W
02/27/2006  M0.93 INCH       LASSEN             CA   TRAINED SPOTTER

            .93 SINCE FROM 10A TO 2PM LST...STORM TOTAL 2.85

0326 PM     HEAVY RAIN       1 N CARSON CITY         39.18N 119.76W
02/27/2006  M0.50 INCH       CARSON CITY        NV   TRAINED SPOTTER

            STORM TOTAL AS OF 1500 LST

0443 PM     HEAVY RAIN       1 W DEVILS GATE SUMMIT  38.35N 119.40W
02/27/2006  M0.48 INCH       MONO               CA   TRAINED SPOTTER

            STORM TOTAL SO FAR...ALL RAIN.

0455 PM     HEAVY RAIN       1 E JANESVILLE          40.30N 120.52W
02/27/2006  M3.04 INCH       LASSEN             CA   TRAINED SPOTTER

            TOTAL STORM RAINFALL 3.04 INCHES.

0500 PM     HEAVY RAIN       COLD SPRINGS VALLEY     39.67N 119.96W
02/27/2006  M0.98 INCH       WASHOE             NV   NWS EMPLOYEE

            STORM TOTAL

0505 PM     HEAVY RAIN       3 NW CARSON CITY        39.20N 119.81W
02/27/2006  M0.92 INCH       CARSON CITY        NV   TRAINED SPOTTER

            0.92 INCHES OF RAIN IN LAST 24 HOURS. 0.76 INCHES SINCE
            MIDNIGHT. NO FLOODING PROBLEMS. JUST DROVE THROUGH CARSON
            CITY AND JUST WET ROADS WITH LOCAL PONDING.

0505 PM     HEAVY RAIN       4 NNE NEW WASHOE CITY   39.36N 119.75W
02/27/2006  U0.00 INCH       WASHOE             NV   TRAINED SPOTTER

            MODERATE TO HEAVY RAIN CURRENTLY. WATER IN STEAMBOAT
            CREEK IS ABOUT 3 FEET BELOW THE ANDREW LANE BRIDGE. NO
            FLOODING YET.

0509 PM     HEAVY RAIN       10 SW RENO              39.44N 119.96W
02/27/2006  M1.05 INCH       WASHOE             NV   NWS EMPLOYEE

            TOTAL RAIN ACCUMULATION SO FAR BETWEEN 5 AM AND 5 PM.

0523 PM     HEAVY RAIN       N GARDNERVILLE          38.94N 119.74W
02/27/2006  M1.40 INCH       DOUGLAS            NV   TRAINED SPOTTER

            1.40 INCHES OF RAIN TOTAL THROUGH 5PM MONDAY. 1.0 INCHES
            OF RAIN 7AM-5PM MONDAY.

0555 PM     HEAVY RAIN       N DAYTON                39.24N 119.58W
02/27/2006  M0.46 INCH       LYON               NV   TRAINED SPOTTER

            TOTAL RAIN THROUGH 545 PM MONDAY.

0600 PM     HEAVY RAIN       4 N MEYERS              38.92N 120.00W
02/27/2006  M2.01 INCH       EL DORADO          CA   TRAINED SPOTTER

            2.01 INCHES TOTAL STORM RAINFALL AS OF 1800L.

0702 PM     HEAVY RAIN       1 N CARSON CITY         39.16N 119.76W
02/27/2006  M0.83 INCH       CARSON CITY        NV   TRAINED SPOTTER

            TOTAL RAINFALL THROUGH 7 PM MONDAY.

0805 PM     HEAVY RAIN       4 WNW SIERRAVILLE       39.62N 120.43W
02/27/2006  M3.80 INCH       SIERRA             CA   TRAINED SPOTTER

            3.80 INCHES RAINFALL PAST 28 HOURS AT SATTLEY AT 5000 FT.
            SEVERAL CREEKS STARTING TO COME OUT OF THEIR BANKS AND
            FANNING OUT INTO FIELDS AND EDGE OF ROADS.

0825 PM     SNOW             N JUNE LAKE             37.78N 119.08W
02/27/2006  E6.0 INCH        MONO               CA   TRAINED SPOTTER

            ESTIMATED 6+ INCHES SNOW AT MAMMOTH LAKES AND 5-6 INCHES
            AT DEADMANS SUMMIT. MUD AND ROCK SLIDE ON HIWAY 158 NEAR
            JUNE LAKE. CURRENT CONDITIONS AT JUNE LAKE, +RA, TEMP
            35F, WIND 15-20 MPH.

0845 PM     HEAVY RAIN       4 NW VERDI              39.56N 120.05W
02/27/2006  M2.58 INCH       SIERRA             CA   MESONET

            DOG VALLEY RAWS 24 HR TOTAL - EL. 5976

0900 PM     HEAVY RAIN       ALPINE MEADOWS          39.17N 120.22W
02/27/2006  M5.02 INCH       PLACER             CA   MESONET

            STORM TOTAL - 4.59 LAST 24 HOURS

0900 PM     HEAVY RAIN       4 W TRUCKEE             39.33N 120.28W
02/27/2006  M3.74 INCH       NEVADA             CA   MESONET

            24-HOUR TOTAL ENDING 9 PM AT DONNER LAKE DAM

0900 PM     HEAVY RAIN       10 SW RENO              39.44N 119.96W
02/27/2006  M1.94 INCH       WASHOE             NV   MESONET

            AT GALENA RAWS - EL. 5610

0910 PM     HEAVY RAIN       DOYLE                   40.02N 120.10W
02/27/2006  M1.98 INCH       LASSEN             CA   MESONET

            DOYLE RAWS 24 HR TOTAL - EL. 4240

0915 PM     HEAVY RAIN       MARKLEEVILLE            38.69N 119.78W
02/27/2006  M1.93 INCH       ALPINE             CA   MESONET

            MARKLEEVILLE RAWS 24 HR TOTAL - EL. 5501

0920 PM     HEAVY RAIN       7 NE STEAD              39.71N 119.79W
02/27/2006  M0.83 INCH       WASHOE             NV   TRAINED SPOTTER

            DESERT SPRINGS RAWS 24 HR TOTAL - EL. 5280

0920 PM     HEAVY RAIN       3 W CARSON CITY         39.17N 119.82W
02/27/2006  M2.76 INCH       CARSON CITY        NV   MESONET

            LITTLE VALLEY RAWS 24 HR TOTAL - EL. 6310

&&

JWALLMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
February 28, 1:45 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 55 kt (63 mph) wind gust recorded by the Carson Valley NDOT sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489957.